Alert archive / Alabama / Tornado Warnings in 2014

Tornado Warning 10, NWS Huntsville, AL

April 28, 2014Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 28, 2014, 5:36 PM CDT for Franklin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 5:36 PM CDT (22:36 UTC)
Expired
Apr 28, 2014, 6:15 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:39 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WFUS54 KHUN 282236
TORHUN
ALC059-282315-
/O.NEW.KHUN.TO.W.0010.140428T2236Z-140428T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 615 PM CDT
    
* AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A CONFIRMED TORNADO 
  NEAR HAMILTON. DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST 
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...PHIL CAMPBELL...HODGES...ROCKWOOD...THARPTOWN...
  SPRUCE PINE...PLEASANT RIDGE...DUKETON...ISBELL AND NEWBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3457 8764 3456 8753 3431 8753 3430 8755
      3432 8801
TIME...MOT...LOC 2236Z 234DEG 33KT 3419 8802 

$$

BCC
2 follow-up statements
713 
WWUS54 KHUN 282254
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
554 PM CDT MON APR 28 2014

ALC059-282315-
/O.CON.KHUN.TO.W.0010.000000T0000Z-140428T2315Z/
FRANKLIN AL-
554 PM CDT MON APR 28 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EASTERN
FRANKLIN COUNTY...
    
AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A CONFIRMED TORNADO. LAW 
ENFORCEMENT REPORTED THE TORNADO ON THE GROUND NEAR GROVER DAVIS 
ROAD AND HIGHWAY 187 IN NORTHERN MARION COUNTY...BETWEEN HAMILTON 
AND HACKLEBURG...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...HODGES...ROCKWOOD...THARPTOWN...SPRUCE
PINE...PLEASANT RIDGE...DUKETON...ISBELL AND NEWBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3457 8764 3456 8753 3431 8753 3430 8755
      3432 8797
TIME...MOT...LOC 2253Z 233DEG 32KT 3426 8789 

$$

BCC
254 
WWUS54 KHUN 282314
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT MON APR 28 2014

ALC059-282323-
/O.EXP.KHUN.TO.W.0010.000000T0000Z-140428T2315Z/
FRANKLIN AL-
614 PM CDT MON APR 28 2014

...THE TORNADO WARNING FOR EASTERN FRANKLIN COUNTY WILL EXPIRE AT 615
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...SMALL 
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM... 
AND TORNADOES MAY QUICKLY REDEVELOP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3457 8764 3456 8753 3431 8753 3430 8755
      3432 8797
TIME...MOT...LOC 2308Z 234DEG 33KT 3426 8789 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 4:55 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 28, 4:55 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT MON APR 28 2014

.UPDATE...
MESOSCALE UPDATE.

&&

.MESOSCALE UPDATE...
SUPERCELLS CONTINUE TO MARCH EASTWARD ACROSS THE HUN CWFA THIS
AFTERNOON...WITH A CONFIRMED TORNADO ON THE GROUND AT THE MOMENT
CROSSING THE TENNESSEE RIVER FROM THE LAWRENCE/LAUDERDALE COUNTY BORDER
INTO LIMESTONE COUNTY. THIS CELL DEVELOPED WEST OF RUSSELLVILLE JUST
A SHORT WHILE AGO AND HAS STRENGTHENED AS IT MOVED EAST/NORTHEAST.
LOW LEVEL HELICITIES OF 200 TO 300 M2/S2 AND LCL LEVELS OF 500-700M ARE
POOLING JUST HEAD OF/ALONG THE SUPERCELLS, AIDING IN TORNADO
DEVELOPMENT THIS AFTERNOON.

THE AREA REMAINS IN THE RIGHT REAR QUADRANT OF A H5 JET ROUNDING THE
BASE OF THE UPPER TROF PARKED OVER THE CENTRAL PLAINS, ENHANCING LIFT
ALOFT FOR THE ONGOING CONVECTION.

IN ADDITION TO THE SEVERE THREAT, HP SUPERCELLS ARE ALSO KNOWN FOR
THEIR PROLIFIC RAIN-PRODUCING PROPERTIES. AS SUCH, RAIN RATES OF 3-4"
PER HOUR HAVE BEEN NOTED OVER NORTHWEST ALABAMA. FLASH FLOOD WARNINGS
WILL FOLLOW THIS LINE OF CONVECTION AS IT MARCHES EASTWARD THIS
EVENING.

12

&&

.AVIATION...
/ISSUED 1222 PM CDT MON APR 28 2014/
FOR 18Z TAFS...
TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65.
STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z.
CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING
TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH...
EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF
STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS
WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN
03-07Z/TONIGHT.

DJN.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON APR 28 2014

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
228 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE
VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE
POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING
WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG
TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE
THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY
ACROSS NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS
IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 28, 4:01 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     RUSSELLVILLE            34.51N 87.73W
04/28/2014                   FRANKLIN           AL   BROADCAST MEDIA

            A FUNNEL CLOUD WAS REPORTED NEAR RUSSELLVILLE.

&&

KWEBER
Local storm report, Apr 28, 4:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             4 NNW LEIGHTON          34.76N 87.56W
04/28/2014  E0.50 INCH       COLBERT            AL   EMERGENCY MNGR

            DIME SIZED HAIL WAS REPORTED.

&&

KWEBER
Local storm report, Apr 28, 4:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          8 W LEIGHTON            34.70N 87.67W
04/28/2014                   COLBERT            AL   TRAINED SPOTTER

            A TORNADO WAS REPORTED BY A TRAINED SPOTTER AT THIS
            LOCATION.

0400 PM     FUNNEL CLOUD     5 N NORTH COURTLAND     34.74N 87.33W
04/28/2014                   LAWRENCE           AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WALL CLOUD NORTH OF COURTLAND

&&

KWEBER
Local storm report, Apr 28, 4:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          2 NNW RUSSELLVILLE      34.53N 87.74W
04/28/2014                   FRANKLIN           AL   STORM CHASER

            STORM CHASER REPORTED A TORNADO ON THE GROUND NORTHWEST
            OF RUSSELLVILLE.

&&

KWEBER
Local storm report, Apr 28, 5:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     2 NNW RUSSELLVILLE      34.53N 87.74W
04/28/2014                   FRANKLIN           AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWERLINES DOWN NORTHWEST OF
            RUSSELLVILLE HIGH SCHOOL.

&&

KWEBER
Local storm report, Apr 28, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             ELKMONT                 34.93N 86.98W
04/28/2014  E2.75 INCH       LIMESTONE          AL   EMERGENCY MNGR

            BASEBALL SIZED HAIL WAS REPORTED.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:47 PM CDTSpecial Weather StatementHUNFranklin58 min
Apr 28, 3:09 PM CDTTornado WarningHUNColbert, Franklin51 min
Apr 28, 3:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin34 min
Apr 28, 3:50 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Apr 28, 3:56 PM CDTTornado WarningHUNColbert, Franklin34 min
Apr 28, 4:29 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone6 hr
Apr 28, 4:35 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone25 min
Apr 28, 4:56 PM CDTTornado Warning EmergencyHUNLimestone34 min
Apr 28, 5:15 PM CDTTornado Warning EmergencyHUNLimestone, Madison30 min
Apr 28, 5:32 PM CDTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Apr 28, 5:41 PM CDTTornado WarningHUNLimestone34 min
Apr 28, 5:45 PM CDTTornado WarningHUNMadison30 min
Apr 28, 5:50 PM CDTTornado WarningHUNLawrence25 min
Apr 28, 6:27 PM CDTSevere Thunderstorm WarningHUNMadison33 min
Apr 28, 6:40 PM CDTTornado WarningHUNMadison35 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Apr 28, 6:52 PM CDTSevere Thunderstorm WarningHUNLawrence23 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningHUNMadison34 min

Nearby

Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.